Texas, 2012

Hail in Texas, February 15, 2012

February 15, 2012 · NWS SHV · 1 event in 1 county or zone

A deep upper level trough across Central Texas provided the lift necessary for strong to severe thunderstorms across portions of Northeast Texas during the early afternoon hours of Feb. 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A deep upper level trough across Central Texas provided the lift necessary for strong to severe thunderstorms across portions of Northeast Texas during the early afternoon hours of Feb. 15th. These storms were primarily hail producing thunderstorms, one of which produced severe hail in Nacogdoches County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 15, 10:24 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 15, 10:24 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 AM CST WED FEB 15 2012

.DISCUSSION...
CURRENT FORECAST REMAINS ON TRACK THIS MORNING. SCATTERED
CONVECTION CONTINUES STREAMING NORTHEAST ACROSS THE INTERSTATE 30
CORRIDOR. RADAR IMAGERY ALSO INDICATES A BURST OF CONVECTION
ACROSS SOUTHEAST TEXAS. EXPECTING THIS CLUSTER TO BECOME MORE
ENHANCED THROUGH THE AFTERNOON AND POSSIBLY LEAD TO ISOLATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND GUSTY
WINDS. 12Z KSHV SOUNDING INDICATES A TRIGGER TEMPERATURE OF 74
DEGREES. WITH HIGHS FORECAST TO CLIMB INTO THE LOW TO MID 70S
ACROSS EAST TEXAS AND CENTRAL LOUISIANA...COULD SEE STORM
INTENSIFICATION AROUND MID AFTERNOON. OTHERWISE...NO UPDATES AT
THIS TIME. /05/

&&

.AVIATION...
WIDESPREAD IFR AND MVFR CIGS PERSIST ACROSS THE FOUR STATE REGION
THIS MORNING. SCATTERED SHOWERS AND TSTMS ARE ALSO OCCURRING...
AND WILL BECOME MORE NUMEROUS BY THE AFTERNOON AS A COLD FRONT
APPROACHES THE AREA FROM THE WEST. THE FRONT WILL CROSS THE AREA
TONIGHT...WITH FLIGHT CONDITIONS BECOMING VFR BETWEEN 06Z AND 12Z.
SURFACE WINDS SOUTH TO SOUTHEAST AROUND 10 KTS AHEAD OF THE FRONT
THIS AFTERNOON...GRADUALLY SHIFTING TO NORTHWEST TONIGHT BEHIND THE
FRONT.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  49  66  39  64 /  80  20  10  10  10
MLU  66  51  66  40  63 /  90  40  10  10  10
DEQ  66  40  62  36  63 /  80  10  10  10  10
TXK  67  44  62  37  62 /  80  20  10  10  10
ELD  64  47  64  39  64 /  80  40  10  10  10
TYR  73  45  62  38  62 /  80  10  10  10  10
GGG  71  45  64  38  63 /  80  20  10  10  10
LFK  74  47  66  43  65 /  90  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/14
Hazardous weather outlook, Feb 15, 11:50 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CST WED FEB 15 2012

ARZ050-051-059>061-070>073-LAZ001>006-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-161800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1150 AM CST WED FEB 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
AFTERNOON. STRONG STORMS...PRODUCING LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS...MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY LATER THIS AFTERNOON.

LAZ010>014-017>022-TXZ152-153-165>167-161800-
DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1150 AM CST WED FEB 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
THIS EVENING. A FEW STORMS COULD BE SEVERE WITH STRONG GUSTY
WINDS...HEAVY RAINFALL...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS REMAINS A POSSIBILITY LATER THIS
AFTERNOON.

05

The radar

The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nacogdoches

When
February 15, 12:40 PM CST
Where
Nacogdoches County, 0.69 mi S of Etoile
Measured
1 in hail
Reported by
Public
Coordinates
31.370, -94.430

Quarter size hail was reported near the intersection of Hwy. 103 and FM. 226 northeast of Huntington, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357552.